South Dakota, 2015

Flood in South Dakota, June 4 to 5, 2015

June 4 to 5, 2015 · NWS UNR · 1 event in 1 county or zone

Runoff from three inches of rain in the Badlands caused minor flooding along the White River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Runoff from three inches of rain in the Badlands caused minor flooding along the White River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 4, 4:42 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 4, 4:42 PM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
542 PM MDT THU JUN 4 2015

.SHORT TERM...THIS EVENING THROUGH FRIDAY NIGHT
ISSUED AT 250 PM MDT THU JUN 4 2015

CURRENT SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY WELL SOUTH OF THE
FORECAST AREA...WITH SURFACE TROF OVER NORTHEAST WY. UPPER LEVEL
ANALYSIS SHOWS RIDGING OVER THE EASTERN PLAINS...WITH LOW OVER CA.
ACTIVE SOUTHWESTERLY FLOW REMAINS IN PLACE OVER THE ROCKIES AND
HIGH PLAINS. SHORTWAVE OVER THE NORTHERN HIGH PLAINS HAS MOSTLY
MOVED NORTH AND EAST OF THE AREA...WITH SCATTERED SHOWERS AND
THUNDERSTORMS MOVING ACROSS NORTHWEST SD. THE REST OF THE CWA IS
MOSTLY DRY AT THIS POINT. REGIONAL RADARS SHOW ISOLATED STORMS
OVER EAST CENTRAL AND SOUTHEAST WY AT THIS TIME. SKIES ARE PARTLY
TO MOSTLY CLOUDY. TEMPS ARE IN THE 60S AND LOWER 70S.

SOUTHWEST FLOW ALOFT REMAINS OVER THE REGION INTO THE WEEKEND...
KEEPING UNSETTLED PATTERN IN PLACE. ACTIVITY LATE TODAY INTO TONIGHT
SHOULD BE MOSTLY ISOLATED TO SCATTERED IN NATURE...WITH WEAK UPPER
LEVEL SUPPORT BEHIND EXITING WAVE AND CLOUD COVER/COOLER TEMPS
LIMITING INSTABILITY IN MANY AREAS. THE BEST CHANCES GENERALLY LOOK
TO BE FROM NORTHEAST WY INTO SOUTHWEST SD. THIS IS WHERE THE SLIGHT
RISK FOR SEVERE STORMS WILL BE INTO THE EVENING HOURS. SBCAPE VALUES
OF 1000 TO AROUND 2000 J/KG ARE PROGGED FOR THE SLIGHT RISK
AREA...WITH SUFFICIENT SHEAR FOR ISOLATED SUPERCELLS...ESPECIALLY TO
THE EAST OF THE TROF. ABOVE AVERAGE PRECIPITABLE WATER VALUES MEAN
LOCALLY HEAVY RAIN IS LIKELY WITH ANY HEAVIER STORMS. ACTIVITY
SHOULD TAPER OFF OVERNIGHT...WITH JUST LOW CHANCES FOR PCPN OVER
MAINLY WESTERN AREAS. LOWS WILL BE IN THE 50S AND LOWER 60S. SKIES
SHOULD BE MOSTLY CLOUDY IN MANY AREAS OVERNIGHT. WITH WEAK UPSLOPE
FLOW AND AMPLE MOISTURE IN PLACE...HAVE ADDED PATCHY FOG TO MUCH OF
THE WESTERN SD PLAINS FOR LATE TONIGHT.

FRIDAY LOOKS TO BE WARMER WITH A BIT MORE SUNSHINE AND WAA EXPECTED.
HIGHS WILL BE IN THE UPPER 60S AND 70S. CHANCES FOR SHOWERS AND
STORMS SHOULD BE RATHER LIMITED INTO THE EARLY AFTERNOON BEFORE A
STRONGER SHORTWAVE MOVES NORTHEAST INTO THE AREA LATE IN THE DAY AND
ESPECIALLY FRIDAY NIGHT. A BAND OF SHOWERS AND THUNDERSTORMS SHOULD
MOVE THROUGH SOUTHERN AND WESTERN PORTIONS OF THE CWA LATE FRIDAY
AND FRIDAY EVENING...AND ACROSS NORTHERN AND EASTERN PORTIONS OF THE
CWA OVERNIGHT. THE RISK FOR SEVERE STORMS LOOKS MORE FAVORABLE FOR
LATE FRIDAY INTO FRIDAY EVENING...ESPECIALLY ACROSS NORTHEAST WY
AND SOUTHWEST SD. THE THREAT FOR MORE WIDESPREAD HEAVIER RAINFALL
IS INCREASING BASED ON THE LATEST MODEL RUNS. WITH SATURATED SOILS
AND MANY RIVERS AND CREEKS FLOODING OR RUNNING HIGH ACROSS MUCH OF
NORTHEAST WY AND SOUTHWEST SD...FLOOD WATCHES MAY BE NEEDED.

.LONG TERM...SATURDAY THROUGH THURSDAY
ISSUED AT 250 PM MDT THU JUN 4 2015

SPLIT UPPER FLOW DEVELOPS BY SATURDAY...WITH UPPER LOW
SPINNING OVER THE SOUTHWEST US. LOW LEVEL BAROCLINIC ZONE WILL
REMAIN IN PLACE OVER WY/SD WITH SHORTWAVE ACTIVITY BRINGING SOME
SHRA/TSRA...SOME OF WHICH COULD BE ACTIVE/SEVERE BUT NOT AS
WIDESPREAD AS FRIDAY/S POTENTIAL SETUP.

SYSTEM WEAKENS SUNDAY AS UPPER LEVEL RIDGE SLOWLY MOVES INTO THE
NORTHERN PLAINS EARLY NEXT WEEK...WITH DIMINISHING TSRA CHANCES AND
WARMING TEMPERATURES. MODELS ARE SHOWING ACTIVE SOUTHWEST FLOW
RETURNING FOR THE END OF NEXT WEEK.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING
ISSUED AT 536 PM MDT THU JUN 4 2015

UPSLOPE FLOW OVR FCST AREA WL KEEP MVFR CIGS THRU THE NIGHT...W/
AREAS OF FOG PRODUCING IFR VSBYS TWD MRNG. SML BAND OF TSTMS SOUTH
OF D07 WL CONT TO MOVE SLOWLY EWD DURG THE EVEN. INCRSG SELY WNDS
WL HELP LIFT CIGS FRI MRNG...AND INCRSG UNSTABLE AIR WL LEAD TO
AFTN TSTMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM...HELGESON
AVIATION...55
Hazardous weather outlook, Jun 4, 2:36 AM MST, 16 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
336 AM MDT THU JUN 4 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-050945-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
336 AM MDT THU JUN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT...WITH A
SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING STRONG
WINDS AND LARGE HAIL ACROSS NORTHEASTERN WYOMING...THE BLACK
HILLS...AND SOUTHWESTERN SOUTH DAKOTA. AN ISOLATED TORNADO MAY BE
POSSIBLE.

HIGH STREAM FLOWS WITH SOME MINOR FLOODING WILL CONTINUE ON SOME
CREEKS AND STREAMS IN THE BLACK HILLS AND THE ADJACENT PLAINS...AS
WELL AS PORTIONS OF NORTHEASTERN WYOMING. SOME OF THE STORMS
TODAY AND TONIGHT MAY PRODUCE HEAVY RAIN...WHICH COULD AGGRAVATE
FLOODING CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER VARIOUS PARTS
OF THE AREA EACH DAY FROM FRIDAY THROUGH SUNDAY. STRONG TO SEVERE
STORMS MAY BE POSSIBLE FRIDAY...AND HEAVY RAIN MAY WORSEN
FLOODING CONDITIONS. DRIER AND WARMER WEATHER IS EXPECTED FOR
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 4, 2:25 PM MST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
325 PM MDT THU JUN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     FLOOD            1 E WESTON              44.63N 105.31W
06/04/2015                   CAMPBELL           WY   TRAINED SPOTTER

            LITTLE POWER RIVER LARGE AND FLOODING OUT OF ITS BANKS.

&&

WFO UNR
Special weather statement, Jun 4, 4:14 PM MST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
514 PM MDT THU JUN 4 2015

SDZ013-050000-
NORTHERN MEADE CO PLAINS SD-
514 PM MDT THU JUN 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEADE COUNTY UNTIL
600 PM MDT...

AT 514 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MARCUS...OR 25 MILES SOUTHWEST OF FAITH...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARCUS AND HOWES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

HEAVY RAIN IS OCCURING WITH THIS STORM. MINOR FLOODING AND PONDING
OVER ROADWAYS IS LIKELY. DO NOT ATTEMPT TO CROSS FLOODED ROADS.

&&

LAT...LON 4461 10200 4460 10202 4463 10235 4476 10235
      4484 10200
TIME...MOT...LOC 2314Z 265DEG 12KT 4469 10227

AWARD
Special weather statement, Jun 4, 5:00 PM MST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
600 PM MDT THU JUN 4 2015

SDZ013-014-050045-
ZIEBACH SD-NORTHERN MEADE CO PLAINS SD-
600 PM MDT THU JUN 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MEADE AND SOUTHWESTERN
ZIEBACH COUNTIES UNTIL 645 PM MDT...

AT 600 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HOWES...OR 24 MILES SOUTH OF FAITH...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRIDGER AND HOWES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4454 10187 4453 10188 4458 10201 4461 10201
      4460 10208 4464 10218 4476 10214 4476 10179
TIME...MOT...LOC 0000Z 281DEG 15KT 4467 10207

AWARD
Special weather statement, Jun 4, 6:20 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
720 PM MDT THU JUN 4 2015

SDZ014-032-050215-
HAAKON SD-ZIEBACH SD-
720 PM MDT THU JUN 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAAKON AND SOUTH
CENTRAL ZIEBACH COUNTIES UNTIL 815 PM MDT...

AT 719 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MILESVILLE...OR 32 MILES NORTH OF PHILIP...MOVING SOUTHEAST AT 15
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MILESVILLE AND BILLSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4450 10186 4460 10170 4448 10144 4426 10172
TIME...MOT...LOC 0119Z 309DEG 11KT 4451 10174

AWARD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jackson

When
June 4, 7:30 PM MST to June 5, 6:00 AM MST
Where
Jackson County, 7.62 mi W of Interior to 8.91 mi SW of Interior
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.700, -102.130

Agricultural land along the White River experienced minor flooding. Peak flows on the White River near Interior were over 11,000 cubic feet per second.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587470.